Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 73, NWS Charleston, SC

June 8, 20224 counties in South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 8, 2022, 5:10 PM EDT for 4 counties in South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2022, 5:10 PM EDT (21:10 UTC)
Expired
Jun 8, 2022, 5:47 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beaufort County, SC, Colleton County, SC, Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 14 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS52 KCHS 082110
SVRCHS
SCC013-029-049-053-082215-
/O.NEW.KCHS.SV.W.0073.220608T2110Z-220608T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
510 PM EDT Wed Jun 8 2022

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Beaufort County in southeastern South Carolina...
  Hampton County in southeastern South Carolina...
  Colleton County in southeastern South Carolina...
  Jasper County in southeastern South Carolina...

* Until 615 PM EDT.

* At 509 PM EDT, a severe thunderstorm was located over Furman,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include:
  Yemassee, Furman, Scotia, Coosawhatchie, Gardens Corner, Grays,
  Hendersonville, Garnett, Dale, Pineland, Sheldon, Early Branch,
  Cummings, Gillisonville and Robertville.

This warning includes I-95 in South Carolina between mile markers 27
and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3255 8062 3255 8084 3254 8125 3272 8129
      3288 8075
TIME...MOT...LOC 2109Z 255DEG 24KT 3265 8117 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPR
2 follow-up statements
935 
WWUS52 KCHS 082123
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
523 PM EDT Wed Jun 8 2022

SCC013-029-049-053-082215-
/O.CON.KCHS.SV.W.0073.000000T0000Z-220608T2215Z/
Beaufort SC-Hampton SC-Colleton SC-Jasper SC-
523 PM EDT Wed Jun 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR PORTIONS OF BEAUFORT...HAMPTON...COLLETON AND JASPER COUNTIES...

At 522 PM EDT, a severe thunderstorm was located near Grays, moving
east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include: 
Yemassee, Furman, Coosawhatchie, Gardens Corner, Grays,
Hendersonville, Dale, Pineland, Sheldon, Early Branch, Cummings,
Gillisonville, McPhersonville, Pocotaligo and White Hall.

This warning includes I-95 in South Carolina between mile markers 27
and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3255 8062 3255 8084 3254 8117 3274 8122
      3288 8075
TIME...MOT...LOC 2122Z 260DEG 23KT 3265 8107 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPR
928 
WWUS52 KCHS 082147
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
547 PM EDT Wed Jun 8 2022

SCC013-029-049-053-082157-
/O.CAN.KCHS.SV.W.0073.000000T0000Z-220608T2215Z/
Beaufort SC-Hampton SC-Colleton SC-Jasper SC-
547 PM EDT Wed Jun 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF BEAUFORT...
HAMPTON...COLLETON AND JASPER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3255 8062 3255 8084 3254 8117 3274 8122
      3288 8075
TIME...MOT...LOC 2145Z 255DEG 24KT 3269 8087 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:42 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 8, 3:42 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
342 PM EDT Wed Jun 8 2022

.SYNOPSIS...
A cold front will pass through late tonight, then stall off the
coast on Thursday. Another front could arrive early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
This Evening and Tonight: A quasi-zonal flow will prevail across the
Southeast United States between a broad ridge of high pressure
across the Gulf and Atlantic and a trough entering the Midwest. At
the sfc, south winds will persist near the coast behind a slowly
inland moving seabreeze while west-southwest winds prevail inland as
the remnants of a MCS drift into southeast Georgia. Strong sfc
heating late afternoon along with boundary collisions should
continue to support few/scattered showers and thunderstorms
along/east of the I-95 corridor into the evening, while some
guidance suggests new development further inland as mid-lvl vort
energy progresses through the region. A few thunderstorms could
become strong and/or severe into early evening hours in response to
boundary collisions and this feature encountering an environment
displaying MLCAPE near 2000 J/kg, but weak shear. Strong low-lvl
lapse rates and DCAPE around 800 J/kg suggest the main concern to be
damaging winds should convection become enhanced. Brief heavy
rainfall is also possible given PWATs near 2.0 inches. Expect
activity to shift toward the coast early evening, then wane with the
loss of diurnal heating.

Overnight, another upstream shortwave trough could help push an
ongoing MCS to the Southeast United States. Latest Hi-Res guidance
suggests a cluster of showers/thunderstorms approaching inland zones
late tonight, likely after 06Z, and perhaps traversing across much
of Southeast South Carolina heading into daybreak. Confidence in
this feature reaching the area remains fairly low, but sufficient to
maintain a chance/slight chance of precip across zones late tonight.
Temps should remain mild overnight with a south wind turning west.
In general, low temps will range in the low-mid 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The cold front will drift through the area Thursday morning and
then stall off the coast Thursday afternoon. The airmass behind
the front will remain relatively moist, though dewpoints could
drop into the mid/upper 60s far inland during the afternoon. Low
and mid level flow will be westerly, resulting in broad
subsidence. This should limit convective development until the
sea breeze begins to force isolated showers/tstms near the coast
early in the afternoon. Some models depict an MCS associated
with an upper shortwave moving through southern GA mid to late
Thursday afternoon.

A drier, more stable airmass will settle over the area on
Friday. Deep westerly flow will suppress updrafts, minimizing
chances for convection. Conditions will be slightly more
favorable for convection along the Altamaha River in GA so we
have a slight chance PoP in that area. Highs will be in the low
90s.

Weak low pressure will move northeast through the area on
Saturday. Lapse rates will improve and moderate instability will
overspread the area from the south during the day. Scattered
showers and tstms will be possible as diurnal heating occurs.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A strong upper ridge will build over the area for next week,
bringing unseasonably warm temperatures to the area while
minimizing convective potential. Monday through Wednesday high
temps could reach the upper 90s to near 100F inland. Fortunately
the dewpoints will mix down into the mid/upper 60s during the
hottest hours, keeping heat indices generally less than 105F.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR conditions should generally prevail at CHS/JZI/SAV terminals
through 18Z Thursday. However, TEMPO MVFR conditions are possible
at the terminals late afternoon/early evening, mainly at the
CHS terminal, due to showers and thunderstorms impacting the
terminal. Another round of flight restrictions is possible after
06Z tonight, mainly associated with a cluster of showers/thunderstorms
moving through the region late night.

Extended Aviation Outlook: Prevailing VFR. Brief restrictions
possible with afternoon showers/tstms through Sunday.

&&

.MARINE...
This Evening and Tonight: Outside a few potentially strong
thunderstorms near the coast early this evening, winds/seas are
expected to remain below Small Craft Advisory levels through the
overnight period as the area remains between high pressure centered
well off the Mid-Atlantic Coast and low pressure inland (potentially
an approaching MCS advancing toward the Southeast United States). In
general, south winds should range between 10-15 kt this evening,
then increase to 15-20 kt overnight due a slight increase in the
pressure gradient and low-lvl wind field late. Seas should average
between 2-4 ft.

Conditions should remain below advisory levels through the middle
of next week. Winds will briefly turn NE across the SC waters
on Friday as high pressure builds from the north. Otherwise, S
to SW flow will persist with speeds less than 15 kt and seas 4 ft
or less.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...DPB/JRL
MARINE...DPB/JRL
Hazardous weather outlook, Jun 8, 3:46 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
346 PM EDT Wed Jun 8 2022

AMZ330-350-352-354-374-092000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
346 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-092000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
346 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: A few stronger thunderstorms producing gusty
winds and brief heavy rainfall are possible late this afternoon into
the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 8, 4:07 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
407 PM EDT WED JUN 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     2 SSW SUMMERVILLE       32.99N  80.19W
06/08/2022                   DORCHESTER         SC   911 CALL CENTER

            DORCHESTER COUNTY DISPATCH REPORTED A TREE DOWN ON A
            CAMPER IN THE 100 BLOCK OF OLIN CIRCLE.

&&

EVENT NUMBER CHS2200592

BSH
Special weather statement, Jun 8, 4:12 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston SC
412 PM EDT Wed Jun 8 2022

GAZ088-100-101-SCZ042-082045-
Bulloch-Screven-Effingham-Hampton-
412 PM EDT Wed Jun 8 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH,
EFFINGHAM AND HAMPTON COUNTIES...

At 412 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Oliver, or 13 miles south of Sylvania,
moving northeast at 30 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Sylvania, Newington, Oliver, Altman, Captolo, Leefield, Shirley and
Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3283 8145 3279 8142 3278 8143 3277 8142
      3277 8143 3276 8141 3275 8141 3275 8139
      3258 8125 3240 8162 3267 8179
TIME...MOT...LOC 2012Z 241DEG 27KT 3256 8158

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPR
Local storm report, Jun 8, 4:24 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
424 PM EDT WED JUN 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HEAVY RAIN       2 WNW KNIGHTSVILLE      33.02N  80.27W
06/08/2022  M2.09 INCH       DORCHESTER         SC   PUBLIC

            A PUBLIC WEATHER STATION ON ROADSTER ROW MEASURED 2.09
            INCHES OF RAIN BETWEEN 309 PM AND 409 PM.

0414 PM     HEAVY RAIN       2 WNW KNIGHTSVILLE      33.02N  80.27W
06/08/2022  M2.36 INCH       DORCHESTER         SC   PUBLIC

            A PUBLIC WEATHER STATION ON RIDGE LAKE DRIVE MEASURED
            2.36 INCHES OF RAIN BETWEEN 314 PM AND 414 PM.

&&

EVENT NUMBER CHS2200593
EVENT NUMBER CHS2200594

BSH
Local storm report, Jun 8, 4:42 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
442 PM EDT WED JUN 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     1 SSW RIDGELAND         32.47N  80.98W
06/08/2022                   JASPER             SC   LAW ENFORCEMENT

            SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON
            FOREST AVENUE NEAR ROCK STREET. THE TREE WAS LIKELY DOWN
            DUE TO THE PASSAGE OF THUNDERSTORM OUTFLOW.

&&

EVENT NUMBER CHS2200595

BSH
Special weather statement, Jun 8, 4:42 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
442 PM EDT Wed Jun 8 2022

GAZ088-101-SCZ040-042-047-082115-
Screven-Effingham-Allendale-Inland Jasper-Hampton-
442 PM EDT Wed Jun 8 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, EFFINGHAM,
HAMPTON, ALLENDALE AND JASPER COUNTIES...

At 441 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles northeast of
Hunters to near Shirley to Shawnee, and moving northeast at 35 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Yemassee, Lake Warren State Park, Estill, Gifford, Newington, Oliver,
Furman and Scotia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3292 8123 3270 8088 3255 8109 3241 8151
      3274 8159
TIME...MOT...LOC 2041Z 236DEG 32KT 3273 8141 3259 8133 3246 8141

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPR
Local storm report, Jun 8, 5:10 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
510 PM EDT WED JUN 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     2 SW SUMMERVILLE        32.99N  80.20W
06/08/2022                   DORCHESTER         SC   NWS EMPLOYEE

            AN NWS EMPLOYEE REPORTED AN OAK TREE SNAPPED ALONG KING
            CHARLEST CIRCLE NEAR THE INTERSECTION WITH AXTELL DRIVE.

&&

EVENT NUMBER CHS2200596

BSH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:18 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston102 min
Jun 8, 12:52 PM EDTSpecial Weather StatementCHSJasper23 min
Jun 8, 1:11 PM EDTSpecial Weather StatementCHSJasper34 min
Jun 8, 1:34 PM EDTSpecial Weather StatementCHSGeorgetown26 min
Jun 8, 1:52 PM EDTSpecial Marine WarningCHS53 min
Jun 8, 1:59 PM EDTSpecial Weather StatementCHSBeaufort31 min
Jun 8, 3:21 PM EDTSpecial Weather StatementCHSDorchester24 min
Jun 8, 3:24 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester51 min
Jun 8, 3:34 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester86 min
Jun 8, 3:44 PM EDTSpecial Weather StatementCHSBerkeley31 min
Jun 8, 4:02 PM EDTSpecial Weather StatementCHSBerkeley28 min
Jun 8, 4:42 PM EDTSpecial Weather StatementCHSHampton33 min
Jun 8, 7:57 PM EDTSpecial Marine WarningCHS63 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.